Ohio, 2014Flash Flooding and Flooding in Ohio, May 29, 2014
May 29, 2014 · NWS ILN · 7 events in 2 counties and zones
A weak frontal boundary was the focus of thunderstorm development during the afternoon. These storms were slow moving and therefore were capable of producing heavy rainfall and flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $92,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak frontal boundary was the focus of thunderstorm development during the afternoon. These storms were slow moving and therefore were capable of producing heavy rainfall and flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 29, 12:55 PM EST, 39 minutes earlier.
Area forecast discussion, May 29, 12:55 PM EST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
155 PM EDT THU MAY 29 2014
.SYNOPSIS...
A FRONTAL BOUNDARY ACROSS THE AREA WILL CONTINUE TO PUSH SOUTH
TODAY. THE FRONT WILL BE SOUTH OF THE AREA BY TONIGHT. HIGH
PRESSURE WILL THEN WORK INTO THE REGION FOR THE WEEKEND.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATE...STORMS HAVE DEVELOPED NEAR SLOW MOVING E-W ORIENTED SFC
FRONTAL BOUNDARY DRAPED ACRS SE INDIANA AND EXTREME SRN OHIO. DUE
TO LIGHT WIND FLOW AND NEW DEVELOPMENT ON BACK SIDE THESE STORMS
ARE SHOWING VERY SLOW EFFECTIVE MOVEMENT. THIS VERY SLOW MOVEMENT
ALONG WITH MOIST AIRMASS WILL LEAD TO FLOOD ISSUES. THEREFORE...HAVE
ISSUED A FLASH FLOOD WATCH UNTIL 9 PM FOR ILN/S FAR SOUTHERN COUNTIES.
SHARP MID/UPR LEVEL RIDGE OVER THE NATIONS MID SECTION WILL BUILD
EAST INTO THE GREAT LAKES OVER THE QUASI-STATIONARY UPR LOW OVER
THE LOWER MS VLY. THIS WILL ALLOW THE MID LEVEL FLOW TO BECOME
NORTHWESTERLY ACRS ILN/S FA. SLOW MOVING E-W SFC FRONTAL BOUNDARY
ACRS SRN OH AND SRN IN TO SAG SOUTH OF THE OHIO RIVER THIS EVENING.
MODERATE INSTBY TO DEVELOP TODAY WITH MOIST AIRMASS IN PLACE WITH
12Z ILN/S SOUNDING SHOWING A PW OF 1.48 INCHES. ALSO...CONVECTIVE
TEMPERATURE OF 81 DEGREES INDICATED FROM THE MORNING SOUNDING. EXPECT
CONVECTION TO RE-DEVELOP WITH HEATING BY AFTN. THIS CONVECTION
WILL SAG SLOWLY SOUTH WITH THE FRONTAL BOUNDARY THIS AFTN.
DUE TO WEAK WIND FLOW AND MOIST ENVIRONMENT...LOCAL HEAVY RAIN
WILL BE POSSIBLE. A FEW OF THE STORMS THE PAST COUPLE OF DAYS HAVE
PRODUCED HAIL JUST BELOW WARNING CRITERIA. WITH A SIMILAR SETUP
TODAY...SOME OF THE STRONGER STORMS COULD PRODUCE MARGINAL HAIL.
THEREFORE...HAVE CONTINUED MENTION OF HEAVY RAIN AND POSSIBILITY
OF MARGINAL HAIL IN HWO ACRS THE SOUTH.
EXPECT TEMPS TO BE A LTL COOLER THAN YDA WITH FRONTAL PASSAGE AND
CLOUDS/PRECIP. EXPECT HIGHS FROM UPPER 70S FAR NORTH TO THE LOWER
80S SOUTH.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
FRONT WILL BE SOUTH OF THE FA THIS EVENING AND PRECIPITATION WILL
BEGIN TO TAPER OFF ACROSS THE FA. HIGH PRESSURE WILL THEN WORK
INTO THE FA FOR THE REMAINDER OF THE SHORT TERM. HIGH TEMPERATURES
WILL BE JUST SLIGHTLY WARMER THAN NORMAL VALUES FOR THIS TIME OF
YEAR. WENT CLOSE TO GUIDANCE FOR TEMPERATURES THROUGH THE SHORT TERM.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
ON SUNDAY NIGHT...THINGS BEGIN TO CHANGE AND POINT TO A RETURN OF
A MORE ACTIVE WX PATTERN. THE AFOREMENTIONED STRONG MID/UPPER HIGH
WILL DRIFT SOUTHEAST THROUGH THE OHIO VALLEY ON SUNDAY INTO GA/SC
PUSHING THE OLD CLOSED LOW SOUTH INTO THE GULF OF
MEXICO...BRIDGING INTO A SUBTROPICAL RIDGE OVER BAJA/OLD MEXICO.
TO THE NORTH OF THESE POSITIVE HEIGHT ANOMALIES...WILL BE AN
EVOLVING BROAD TROUGH/WSWLY FLOW REGIME WHICH WILL STEER A COUPLE
OF SHORTWAVES FROM THE ROCKIES INTO THE UPPER MISSISSIPPI VALLEY.
WITH SFC HIGH PRESSURE NOW WELL OFF THE EAST COAST OF THE U.S. -
TRAJECTORIES WILL FAVOR LOW LEVEL MOISTURE RETURN AND IT WON/T
TAKE LONG FOR IMPRESSIVE PWAT ANOMALIES /ALREADY SHOWING 2.0 SIGMA
ABOVE CLIMO PER 28.00Z AND 28.06Z NAEFS AND GEFS/ TO BUILD INTO
THE OHIO VALLEY ON THE MULTI-DAY DEEP LAYER SWLY FLOW. ATTENDANT
TO THE MIGRATORY SHORTWAVE TROUGHS MOVING THROUGH THE
FASTER/FLATTER BROAD TROUGH TO OUR WEST...A WEAK FRONT WILL
APPROACH THE AREA TUESDAY WEDNESDAY AND EVENTUALLY ALIGN PARALLEL
THIS FLOW AND THERE IS SIGNAL TOWARD THE MIDDLE OF NEXT WEEK FOR
THE COMBINATION OF THE WEAK/STALLING BOUNDARY...ANOMALOUS WARMTH
AND MOISTURE...FASTER DEEP LAYER FLOW...AND MIGRATORY/WEAK WAVES
TO INDUCE STORM COMPLEXES OVER THE MS VALLEY WHICH MAY INVOLVE THE
LOCAL AREA AT SOME POINT. A VERY TYPICAL JUNE PATTERN THAT CAN
DELIVER ACTIVE WEATHER/HEAVY RAIN FOR THE CENTRAL U.S. - SO WE
WILL NEED TO WATCH TO WHAT LEVEL THIS MAY INCLUDE THE OHIO VALLEY
ESPECIALLY TUES/WED OF NEXT WEEK. RIGHT NOW MORE OF THE FOCUS
SEEMS OFF TO THE WEST/NORTHWEST...BUT SUCCESSIVE OUTFLOWS MAY
CHANGE THAT. EITHER WAY...TEMPS WILL BE WELL ABOVE NORMAL EARLY-
MIDDLE NEXT WEEK WITH DEW POINTS RISING WELL INTO THE 60S TO NEAR
70 AS IT APPEARS SUMMER IS BECOMING ENTRENCHED. WHILE RAIN CHANCES
BEGIN SUNDAY NIGHT...SYNOPTIC FORCING IS VERY WEAK AND MUCH MORE
WAA/THERMODYNAMICALLY DRIVEN AS MOISTURE RETURNS. THE BETTER
FORCING AND THUS RAIN CHANCES...REMAINS ON TUES INTO PARTS OF WED.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
SLOW MOVING E-W ORIENTED SURFACE FRONT DRAPED ACRS EXTREME SRN
OHIO TO SAG SOUTH OF THE OHIO RIVER THIS EVENING. THUNDERSTORMS
DEVELOPING INVOF OF THIS FRONT WHERE MODERATE INSTBY EXISTS. THE
STORMS WILL BE SLOW MOVING PRODUCING HEAVY RAIN. HAIL APPROACHING
SEVERE LIMITS WILL ALSO BE POSSIBLE IN SOME OF THE STRONGER
STORMS. HAVE MENTION OF STORMS ACRS KCVG/KLUK AND KILN THRU AFTN.
MVFR CIGS/VSBYS LL KY IN STORMS WITH BRIEF IFR VSBYS POSSIBLE IN
HEAVIER DOWNPOURS.
PRECIPITATION ALONG WITH CLOUDS WILL DIMINISH AFTER 00Z. SOME
GROUND FOG WILL BE POSSIBLE LATE TONIGHT RESULTING IN OBSTRUCTIONS
TO VISIBILITY. FOG WILL IMPROVE EARLY FRIDAY WITH VFR CONDITIONS
EXPECTED THRU THE REMAINDER OF THE DAY AS SFC HIGH PRESSURE NOSES
IN FROM THE NORTH.
OUTLOOK...NO SIGNIFICANT WEATHER EXPECTED.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...FLASH FLOOD WATCH UNTIL 9 PM EDT THIS EVENING FOR OHZ077>082-
088.
KY...FLASH FLOOD WATCH UNTIL 9 PM EDT THIS EVENING FOR KYZ089>100.
IN...FLASH FLOOD WATCH UNTIL 9 PM EDT THIS EVENING FOR INZ073>075-
080.
&&
SYNOPSIS...NOVAK
NEAR TERM...AR
SHORT TERM...NOVAK
LONG TERM...BINAU
AVIATION...ARHazardous weather outlook, May 29, 1:00 PM EST, 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
200 PM EDT THU MAY 29 2014
INZ073>075-080-KYZ089>100-OHZ077>082-088-301800-
RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-
CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HAMILTON-
CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
200 PM EDT THU MAY 29 2014
...FLASH FLOOD WATCH IN EFFECT UNTIL 9 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...SOUTH CENTRAL OHIO AND SOUTHWEST
OHIO.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
SLOW MOVING SHOWERS AND THUNDERSTORMS MAY BRING LOCALLY HEAVY
RAINFALL AND FLASH FLOODING TO SOME LOCATIONS TODAY. A FEW OF THE
STORMS MAY APPROACH SEVERE LIMITS WITH LARGE HAIL THE PRIMARY
THREAT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>065-070>074-
301800-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-
200 PM EDT THU MAY 29 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...CENTRAL OHIO...MIAMI VALLEY OF
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 29, 12:33 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
133 PM EDT THU MAY 29 2014
KYZ093-OHZ077-078-291815-
CAMPBELL KY-HAMILTON OH-CLERMONT OH-
133 PM EDT THU MAY 29 2014
...STRONG THUNDERSTORMS WILL AFFECT WESTERN CLERMONT...EASTERN
HAMILTON AND CAMPBELL COUNTIES THROUGH 215 PM EDT...
AT 125 PM EDT...RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS
OVER EASTERN HAMILTON COUNTY...MOVING VERY SLOWLY TO THE SOUTHEAST.
THESE STORMS WILL BE CAPABLE OF PRODUCING HEAVY AND PROLONGED
RAINFALL. WIND GUSTS TO 40 MPH AND PEA SIZE HAIL ARE ALSO POSSIBLE.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...
MILFORD...ANDERSON TOWNSHIP...FORT THOMAS...MARIEMONT...
LUNKEN AIRPORT...INDIAN HILL...TURPIN HILLS...NEWTOWN...
MADEIRA...KENWOOD...AMBERLEY...SUMMERSIDE...
MOUNT CARMEL...NORWOOD...RIVERBEND AND CONEY ISLAND.
LAT...LON 3921 8420 3910 8418 3899 8426 3904 8446
3913 8453 3928 8448
HATZOSLocal storm report, May 29, 1:27 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
227 PM EDT THU MAY 29 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM HEAVY RAIN 1 SE MADEIRA 39.17N 84.36W
05/29/2014 M1.30 INCH HAMILTON OH MESONET
ONE HOUR TOTAL VIA CWOP STATION
&&
SNYDERFlash Flood, Hamilton
- When
- May 29, 1:34 PM EST to 2:34 PM EST
- Where
- Hamilton County, 0.69 mi N of Golf Manor to 0.74 mi N of Golf Manor
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.190, -84.420
Two vehicles were trapped in high water in the 6200 block of Grand Vista Avenue near Montgomery Road.
Flood, Hamilton
- When
- May 29, 1:37 PM EST to 2:37 PM EST
- Where
- Hamilton County, 0.87 mi SE of Madisonville to 0.7 mi SW of The Vlg of Indian Hi
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 39.160, -84.390
Drainage ditches were overflowing across Kenwood Road due to heavy rainfall.
Flash Flood, Hamilton
- When
- May 29, 1:51 PM EST to 2:51 PM EST
- Where
- Hamilton County, 0.82 mi SSE of Plainville to 0.87 mi SE of Plainville
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 39.139, -84.346
Wooster Pike was closed between Newtown Road and Elm Road due to high water caused by heavy rainfall.
Flash Flood, Hamilton
- When
- May 29, 1:58 PM EST to 2:58 PM EST
- Where
- Hamilton County, 1.11 mi SSW of Milford to 1.28 mi SW of Milford
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 39.156, -84.291
Round Bottom Road between Mount Carmel and South Milford Roads was closed due to flooding caused by heavy rainfall.
Flood, Butler
- When
- May 29, 2:17 PM EST to 3:17 PM EST
- Where
- Butler County, 0.55 mi N of Furmandale to 1.34 mi NNW of Furmandale
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 39.338, -84.531
A foot of standing water was across Dixie Highway due to heavy rainfall.
Flash Flood, Hamilton
- When
- May 29, 2:30 PM EST to 3:30 PM EST
- Where
- Hamilton County, 1.33 mi W of Ambereley to 0.85 mi E of Carthage
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Broadcast Media
- Coordinates
- 39.199, -84.455
Businesses were flooded in the 7900 block of Reading Road due to heavy rainfall.
Flash Flood, Hamilton
- When
- May 29, 2:50 PM EST to 3:50 PM EST
- Where
- Hamilton County, 1.29 mi E of Carthage to 1.27 mi E of Carthage
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 39.198, -84.456
Vehicles were trapped in high water along Reading Road near Roselawn due to heavy rainfall.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in California, May 29, 20142 deaths · 1 event
- Lightning Strike in Florida, May 29, 20141 death · 1 injured · 1 event
- Flash Flood and Hail in South Dakota, May 29, 2014$150,000 · 1.75 in hail · 12 events
- Flash Flood in Ohio, May 29, 2014$250,000 · 1 event
- Hail and Damaging Winds in Florida, May 29, 20141 injured · $30,000 · 1 in hail · 7 events
- Flash Flood in Kentucky, May 29, 2014$40,000 · 1 event
- Hail in North Dakota, May 29, 2014$25,000 · 1.75 in hail · 7 events
- Hail and Lightning Strike in Wyoming, May 29, 20143 injured · 1 in hail · 2 events
- Hail and Damaging Winds in Florida, May 29, 2014$7,000 · 1.75 in hail · 11 events
- Hail and Damaging Winds in South Carolina, May 29, 2014$6,000 · 1.75 in hail · 9 events
- Hail and Damaging Wind in North Carolina, May 29, 2014$2,000 · 1 in hail · 5 events
- Hail and Damaging Winds in North Carolina, May 29, 20141 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 518412, 518417, 518413, 518414, 518418, 518415, 518416.